Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Could I switch back to ativan after taking klonopin?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am trying to decide between ativan and klonopin. I was on ativan for 3 days. It made me feel good but slightly disconnected. I tried klonopin today and it made me more anxious and a little depressed. Not sure if it needs more time to work or if it's just not right for me. This is my second try and it has not worked. I want to switch back to ativan tomorrow but I am concerned that it may be unsafe to do so. Can I switch back to ativan after one day (0.5 mg) of klonopin?
Posted Tue, 17 Dec 2013 in Mental Health
Answered by Dr. Preeti Parakh 3 hours later
Brief Answer: Yes, you can switch. Detailed Answer: Hi, Welcome to Healthcare Magic! Benzodiazepines like Ativan and Klonopin do not need days to start working. So you need not wait to see if Klonopin starts working. You can switch back to Ativan whenever you want and you will not have any problems. But you need to keep in mind that Klonopin 0.5 mg is equivalent to Ativan 1 mg. In addition, the half life of Klonopin is around 18-50 hours while that of Ativan is only 10-20 hours. So Klonopin is effective even when taken one to two times per day while Ativan would need to be taken two to three times per day. Moreover, longer acting benzodiazepines like Klonopin are safer in the long term as the risk of dependence and the severity of withdrawal is less for longer acting drugs. Before you switch back to Klonopin, assess if you took Klonopin in a dose that was equivalent to the dose of Ativan that you were taking. If you took Klonopin in a lower than required dose, the withdrawal from Ativan could have been responsible for your worsening of anxiety on Klonopin. Hope this clears up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Could I switch back to ativan after taking klonopin? 6 hours later
Thank you for your answer. Will the disconnected feeling from ativan ease or is it likely to continue while i am on it?
Answered by Dr. Preeti Parakh 11 minutes later
Brief Answer: I expect it to improve when anxiety is gone. Detailed Answer: Hi, By disconnected feeling, I guess you are referring to symptoms called derealization and depersonalization, which means feeling that one is not in touch with the self or the environment. This feeling more likely to be due to anxiety itself rather than Ativan. If so, it will improve with a slight increase in dose of Ativan or by taking other treatments for anxiety, like SSRIs (Zoloft, Lexapro etc) or doing relaxation exercises. Therefore I expect it to improve when anxiety gets under control. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor